Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 20, 2021Guthrie County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 20, 2021, 10:10 PM CDT for Guthrie County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 10:10 PM CDT (03:10 UTC)
Expired
Aug 20, 2021, 10:45 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Hail
0.00 in
Wind
55

County Guthrie County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS83 KDMX 210310
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1010 PM CDT Fri Aug 20 2021
 
IAZ058-210345-
Guthrie IA-
1010 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of central Guthrie
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guthrie Center, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Guthrie Center around 1020 PM CDT.
  Lake Panorama around 1025 PM CDT.
  Panora around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4183 9429 4162 9428 4161 9469 4174 9473
TIME...MOT...LOC 0310Z 258DEG 33KT 4169 9460 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Cogil

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:27 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 6:27 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Fri Aug 20 2021

.DISCUSSION.../Tonight through Friday/
Issued at 247 PM CDT Fri Aug 20 2021

Forecast Highlights:
-- Strong/severe storms with most likely timing after 6pm to 12am in
   our forecast area
-- Saturday less humid and cooler
-- Humidity returns, strong to severe storms possible late
   Sunday into Sunday evening, particularly western Iowa
-- Hot, humid early next week with storm chances throughout next
   week

Details: Afternoon GOES-East upper level water vapor imagery shows
that the upper level trough has taken on a negative tilt as it
begins to lift northeastward over the Dakotas. Cloud debris from the
overnight elevated convection that moved into western Iowa has
diminished per visible satellite imagery with cumulus clouds forming
in streets parallel to the low level flow early this afternoon over
much of central Iowa.

An 85 to 90 knot, 250 mb jet as derived by GOES-East and RAP
analysis over the central Dakotas ahead of the trough will help to
continue to lift this trough northeastward away from the area. As a
result, the 6z/12z synoptic and CAM soundings showed weaker deep
layer shear in general along the front. Supplemental upper air
soundings at the request of the National Hurricane Center in support
of forecasting Tropical Storm Henri are also benefiting our
mesoanalysis. The KOAX 18z RAOB also showed the weaker 6km winds
around 30 knots with the 0-6km shear at 24 knots, similar to what
has been modeled. While surface based CAPE is over 3000 J/kg in the
warm sector ahead of the front per SPC mesoanalysis, storm
development in the warm sector away from the approaching cold front
is not expected to be robust with weak shear limiting the severe
potential. Further, the 18z KOAX RAOB showed the strength and depth
of the mid-level cap, which was between 850mb and 775mb. HRRR and
RAP forecast soundings show this cap weakening and adjusting the 18z
RAOB to the forecast high and associated dewpoint and attempting to
mix the boundary layer, inhibition should be minimal and storms will
be able to develop in the vicinity of the strong forcing of the
front. Convective initiation is already occurring over extreme
southeastern South Dakota per satellite and radar imagery.

Storm mode and as a result storm hazards will rely on the deep layer
shear. Latest SPC mesoanalysis shows 30 to 35 knots of 0-6km shear
right ahead of the boundary. HRRR sounding at YKN and SUX suggest
that the deep layer shear may top out at 40 knots right along the
front. The higher values of deep layer shear, if they exist and are
realized, could favor a few supercells. Compared to recent days, the
deep layer shear vector is not as orthogonal, but may allow for a
brief period of discrete cells. If a storm is able to maintain
isolation, then this would provide a window for a tornado and hail
threat perhaps as far east as our far western forecast area. As
storms grow upscale into multiple broken line segments and move into
our central Iowa forecast area, the hail threat will wane and the
damaging wind threat will increase. The 11z and now 16z and 17z
SSCRAM is also focusing the hazards on hail over western Iowa with
the wind threat from western into central Iowa. The greatest theta-e
differences per the NAM and GFS are over central into southern Iowa.
This is where the 12z HRRR and more recent runs continue to show
strong, gusty winds to around severe levels into this evening.

As the low level jet increases this evening, am fairly confident
that this will increase the 0-3km shear magnitude to 30+ knots, but
am less certain if this will be coincident or lagging behind the
storms. If the stronger 0-3km shear lags behind, then damaging wind
gusts would be the primary threat as just discussed. However, if the
shear remains with the boundary and the cold pool remains in
balance, storm segments that surge outward due to the strong, gusty
winds may help to orient the shear vector more favorably to the line
segment. This would increase the risk of QLCS tornadoes, especially
for any segment that bows and has sufficient 0-3km CAPE and shear.
With the exception of the NAM, models including the 12z HREF show
instability lowering this evening. Therefore, storms should be
trending down in their intensity as they move into central Iowa.
Confidence is higher that storms should be below severe limits
(could still have sub-severe gusty winds and lightning) as they move
into eastern Iowa and out of the state by sunrise Saturday.

As for the flash flooding threat, it continues to look extremely
low. There will be a narrow corridor of 2"+ precipitable water
values with very favorable warm cloud depths for efficient, heavy
rainfall. While the 850-300mb vectors are now somewhat parallel to
the front, the front itself will be progressive. Thus, this will
limit the residence time of heavy rainfall over a given area. 12z
HREF localized probability matched mean QPF shows a few bullseye of
3 to 4 inches over northern Iowa with 12z deterministic synoptic and
high resolutions models topping out with pockets of 2 to 3 inches.
Water issues such as ponding in low lying and poor drainage areas
may be possible in urban settings, but dry antecedent conditions
should fully mitigate any rural flash flooding concerns.

There will be about 24 hours of modest cold air advection over the
state on Saturday, which will deliver cooler and drier air.
Temperatures will be near or slightly below normal with highs in the
middle and upper 70s over northern Iowa to the low to middle 80s
over southern Iowa. Warm air advection will start to kick in on
Sunday bringing warmer and more humid air back into the state.
Moisture return will be greatest over western Iowa and eastern
Nebraska and South Dakota where dewpoints are expected to recover to
the upper 60s to middle 70s. This airmass will aid in an axis of
1500 J/kg instability over eastern Nebraska into eastern South
Dakota with deep shear over 35 knots aided by a shortwave trough
moving through the Dakotas. Storms will likely roll into western
Iowa after dark with the likely hazards being hail and strong, gusty
winds. On the large scale, there may be sufficient 0-3km CAPE and
shear, but will have to see how that aligns with the storms for any
QLCS tornado risk.

Thereafter, the mid-level ridge over the south central US will try
to build northward, but the zonal flow of the jet stream over the
northern US will limit its northward progression. With the flow
allowing for weak shortwaves to pass over a hot and humid airmass
across the region, expect there will be storm chances at times from
late Monday into late next week. 00z, 100 member WPC cluster
analysis does not show any dry clusters next week so with no strong
signal to go dry, will continue to let PoPs ride through the period
from initial guidance. As before, the highest chances will be late
in the afternoon into the overnight hours with activity generally at
a minimum in the morning hours. Beyond the storm chances, Monday
will be a sultry day with heat indices topping 100 degrees in
portions of southern Iowa with values just a bit lower on Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 627 PM CDT Fri Aug 20 2021

Broken line of convection continues to affect northern sections
near KFOD and KMCW with potential for convection south yet aft
01z...moving east across forecast area through 05z. Southern area
of development somewhat less confident at this time and may need
to make some adjustments to TAFs at KDSM and KOTM if activity
fails to develop fully. Winds will drop aft 00z with additional
mixing/gusts aft 15z Sat most areas...gusts generally under
20kts.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...REV
Hazardous weather outlook, Aug 20, 2:27 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Fri Aug 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
227 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa by late
this afternoon and move across the area overnight. A few severe
storms are possible. Primary threats are large hail and damaging
winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are expected Sunday evening into Sunday night.
A few of these storms may be strong to severe. Periodic chances
for storms continue into next week, but the threat of severe
weather remains uncertain through that period.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight with the main period for
severe weather occurring between 7 pm and 1 am.

In the hours before

Special weather statement, Aug 20, 8:18 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
818 PM CDT Fri Aug 20 2021

IAZ006-007-016-017-024>026-210200-
Humboldt IA-Wright IA-Cerro Gordo IA-Winnebago IA-Worth IA-
Franklin IA-Hancock IA-
818 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of western Worth,
Wright, northwestern Franklin, southeastern Kossuth, Hancock, eastern
Humboldt, western Cerro Gordo and Winnebago Counties through 900 PM
CDT...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to near Britt to 8 miles
northwest of Eagle Grove. Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Emmons around 835 PM CDT.

Other locations in the path of these storms include Garner, Clarion,
Elm Lake, Belmond and Clear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

&&

LAT...LON 4315 9341 4266 9351 4265 9408 4291 9400
      4291 9397 4300 9397 4350 9391 4350 9338
TIME...MOT...LOC 0118Z 242DEG 23KT 4354 9366 4305 9381 4277 9399

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cogil
Local storm report, Aug 20, 8:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 W DAKOTA CITY         42.72N 94.21W
08/20/2021                   HUMBOLDT           IA   TRAINED SPOTTER

            4 IN TREE BRANCH SNAPPED - 2 BRANCHES. ALSO
            REPORTED PONDING OF WATER IN CITY STREETS.

&&

REV
Local storm report, Aug 20, 9:05 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     4 ENE RENWICK           42.84N 93.91W
08/20/2021  M48 MPH          WRIGHT             IA   MESONET

            PEAK WIND THUS FAR FROM CWOP.

&&

FOWLE
Local storm report, Aug 20, 9:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     3 N GOLDFIELD           42.78N 93.92W
08/20/2021  M52 MPH          WRIGHT             IA   MESONET

            PEAK WIND THUS FAR FROM CWOP MESONET
            STATION.

&&

FOWLE
Special weather statement, Aug 20, 9:35 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
935 PM CDT Fri Aug 20 2021

IAZ045-046-057-058-210300-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
935 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Greene,
northwestern Guthrie, northeastern Audubon and southeastern Carroll
Counties through 1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Coon Rapids, or 9 miles northeast of Audubon,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Coon Rapids around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.

&&

LAT...LON 4173 9485 4183 9489 4194 9454 4177 9445
TIME...MOT...LOC 0235Z 249DEG 31KT 4179 9478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Cogil
Special weather statement, Aug 20, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1010 PM CDT Fri Aug 20 2021

IAZ058-210345-
Guthrie IA-
1010 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of central Guthrie
County through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guthrie Center, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Guthrie Center around 1020 PM CDT.
  Lake Panorama around 1025 PM CDT.
  Panora around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4183 9429 4162 9428 4161 9469 4174 9473
TIME...MOT...LOC 0310Z 258DEG 33KT 4169 9460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cogil

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:03 PM CDTSpecial Weather StatementDMXCrawford27 min
Aug 20, 8:18 PM CDTSpecial Weather StatementDMXHancock, Winnebago, Wright42 min
Aug 20, 9:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright55 min
Aug 20, 9:35 PM CDTSpecial Weather StatementDMXGuthrie25 min
Aug 20, 9:46 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright44 min
Aug 20, 10:42 PM CDTSpecial Weather StatementDMXBoone33 min
Aug 21, 12:45 AM CDTSpecial Weather StatementDMXJasper45 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.